Alert archive / Idaho / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Jun 17, 2009, 2:18 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 2:18 PM MDT (20:18 UTC)
- Expired
- Jun 17, 2009, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 137 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPIH 172018 FFWPIH IDC031-172315- /O.NEW.KPIH.FF.W.0023.090617T2018Z-090617T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO 218 PM MDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO... THIS INCLUDES THE CITIES OF...MARION...BASIN... * UNTIL 515 PM MDT * AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN AND FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL RATES AROUND ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE LOCATIONS NEAR THE PATH OF INCLUDE....OAKLEY...MARION AND CHURCHILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO. && LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394 $$ DSH
2 follow-up statements
000 WGUS75 KPIH 172159 RRA FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 359 PM MDT WED JUN 17 2009 IDC031-172315- /O.CON.KPIH.FF.W.0023.000000T0000Z-090617T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 359 PM MDT WED JUN 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL CASSIA COUNTY... AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE PRECIPITATION OVER THE WARNED AREA. THE HEAVIEST RAINFALL APPEARS TO MOVING OUT OF THE WARNED AREA INTO THE ALBION MOUNTAINS EAST OF OAKLEY. THIS STILL HAS THE POTENTIAL TO PRODUCE STREAM AND CREEK RISES AND FLASH FLOODING WITHIN THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION AND OAKLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394 $$ DMH
000 WGUS75 KPIH 172312 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO 512 PM MDT WED JUN 17 2009 IDC031-172322- /O.EXP.KPIH.FF.W.0023.000000T0000Z-090617T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 512 PM MDT WED JUN 17 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR CENTRAL CASSIA COUNTY... ONLY LIGHT PRECIPITATION REMAINS ACROSS THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. A FLASH FLOOD WATCH REMAINS IN EFFECT...AND ADDITIONAL WARNINGS MAY BE NEEDED. LAT...LON 4230 11406 4239 11388 4227 11374 4215 11394 $$ DMH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:49 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 17, 1:49 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 149 PM MDT WED JUN 17 2009 .DISCUSSION... COLD FRONT IS MOVING THROUGH WESTERN IDAHO AT THIS TIME. STRONG PUSH OF MOISTURE IS MOVING THROUGH THE AREA FROM THE SOUTH AHEAD OF THIS FRONT. THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS. FLASH FLOOD WATCHES REMAIN IN EFFECT FOR THE ENTIRE REGION. THE THUNDERSTORMS HAVE HAD A HISTORY OF DUMPING AN INCH OF RAIN IN 20 MINUTES WHICH COULD EVEN FLOOD STREETS IN THE TOWNS/CITIES OF THE SNAKE PLAIN. THE FRONT IS EXPECTED TO MOVE THROUGH EASTERN IDAHO LATE TONIGHT AND EARLY THURSDAY MORNING. SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST OVERNIGHT. EXPECT SOME RESIDUAL REDEVELOPMENT MAINLY ACROSS THE NORTHERN AND EASTERN HIGHLANDS ON THURSDAY AS A WEAK UPPER SHORTWAVE MOVES ACROSS THE REGION. AT THIS POINT...DO NOT EXPECT RAINFALL TO BE NEARLY AS HEAVY AS TODAY DUE TO DRIER AIR WORKING INTO THE REGION. A VERY BRIEF BREAK IN THE WEATHER IS EXPECTED AFTER THIS SYSTEM MOVES THROUGH. HOWEVER...THE FLOW WILL TURN SOUTHWEST ONCE AGAIN ON FRIDAY AS AN UPPER LEVEL TROUGH MOVES ONSHORE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY ON FRIDAY OVER THE CENTRAL MOUNTAINS AND CONTINUE THROUGH THE NIGHT. SEVERAL PIECES OF ENERGY ARE EXPECTED TO DIG INTO THE BASE OF THIS TROUGH AS IT MOVES THROUGH THE REGION OVER THE WEEKEND. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK WITH THIS SYSTEM. MODELS TRY TO DRY THINGS OUT AROUND MID WEEK AND HAVE LOWER PRECIPITATION CHANCES FOR THAT TIME. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE NIGHT...DECREASING FROM WEST TO EAST EARLY ON THURSDAY. MOST OF THE SHOWERS/STORMS DURING THE DAY TOMORROW WILL OCCUR IN THE EASTERN MOUNTAINS. VFR CONDITIONS FORECAST WITH LOCALIZED LOWER CIGS/VIS IN HEAVIER STORMS. SMALL HAIL AND STRONG DOWNBURST WINDS WILL ALSO BE POSSIBLE WITH STRONGEST CONVECTION THIS AFTERNOON AND EVENING. KEYES && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING WITH A GRADUAL DECREASE FROM WEST TO EAST. HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER ACTIVITY. FOR THURSDAY...ISOLATED TO WIDELY SCATTERED STORMS ARE FORECAST...WITH THE CONCENTRATION OVER THE EASTERN MOUNTAIN RANGES. WESTERLY WINDS WILL PICK UP THURSDAY AFTERNOON...BUT NOT TERRIBLY STRONG. AN OVERALL DRY DAY WITH ISOLATED SHOWERS/STORMS ON FRIDAY...WITH A RETURN TO MORE WET CONDITIONS OVER THE WEEKEND. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR IDZ017>025-031- 032. &&
Hazardous weather outlook, Jun 17, 5:57 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 557 AM MDT WED JUN 17 2009 IDZ017>025-031-032-181200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 557 AM MDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH OF IDAHO AS A COLD FRONT MOVES ACROSS THE STATE. HAIL...STRONG WINDS...AND HEAVY DOWNPOURS CAN BE EXPECTED IN AND AROUND THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE EXPECTED SATURDAY INTO SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE GEM STATE SATURDAY FOLLOWED BY ANOTHER SHORTWAVE SUNDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Local storm report, Jun 17, 12:50 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1250 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 2 W KETCHUM 43.69N 114.42W
06/17/2009 BLAINE ID EMERGENCY MNGR
WARM SPRINGS ROAD COVERED BY MUD AND DEBRIS.
&&
GWICKLUNLocal storm report, Jun 17, 1:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
103 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NE GROUSE 43.72N 113.55W
06/17/2009 E0.25 INCH CUSTER ID TRAINED SPOTTER
BESIDES HAIL, ESTIMATE NEAR 1 INCH OF RAIN IN THE PAST 20
MINUTES. STILL RAINING AND WILL CALL WITH ACTUAL
MEASUREMENT WHEN STORM ENDS.
&&
GWICKLUNSpecial weather statement, Jun 17, 1:06 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 106 PM MDT WED JUN 17 2009 IDZ020-171930- JEFFERSON ID-BUTTE ID-BINGHAM ID- 106 PM MDT WED JUN 17 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO EXTREME NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 130 PM MDT AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF SOUTHEAST INL..MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL EASTERN BUTTE COUNTY... RURAL SOUTHWESTERN JEFFERSON COUNTY... RURAL NORTHERN BINGHAM COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4393 11264 4378 11240 4349 11278 4361 11297 TIME...MOT...LOC 1906Z 220DEG 23KT 4362 11279 JKEYES
Special weather statement, Jun 17, 1:19 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
119 PM MDT WED JUN 17 2009
IDZ017>019-031-032-172015-
CLARK ID-CUSTER ID-BUTTE ID-BLAINE ID-
119 PM MDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
NORTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
UNTIL 215 PM MDT
AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS ACROSS THE ADVISORY AREA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
KETCHUM...
HAILEY...
LOST RIVER...
MACKAY...
DARLINGTON...
CAREY...
CLAYTON...
GALENA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4455 11389 4448 11379 4441 11353 4444 11342
4423 11330 4423 11293 4413 11266 4352 11349
4348 11360 4328 11381 4324 11438 4332 11440
4333 11453 4347 11451 4359 11468 4379 11469
4378 11484 4383 11494 4397 11497 4403 11505
TIME...MOT...LOC 1918Z 236DEG 21KT 4372 11362
JKEYESLocal storm report, Jun 17, 1:42 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
142 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN 6 S SUN VALLEY 43.60N 114.32W
06/17/2009 M0.97 INCH BLAINE ID MESONET
1 HOUR RAINFALL TOTAL FROM OHIO GULCH RAWS
0110 PM HEAVY RAIN 8 NNW ATOMIC CITY 43.55N 112.87W
06/17/2009 M0.64 INCH BUTTE ID MESONET
MEASURED IN 20 MINUTES
&&
JKEYESLocal storm report, Jun 17, 1:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
159 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HEAVY RAIN 4 NNE HOLBROOK 42.22N 112.63W
06/17/2009 M0.41 INCH ONEIDA ID TRAINED SPOTTER
RAIN FELL FROM 1310 TO 1335. MINOR FLOODING WITH WATER
RUNNING OFF FIELDS AND FLOODING ON COUNTY ROADS.
&&
GWICKLUNThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:49 AM MDT | Flash Flood Watch | PIH | 21 hr | |
| Jun 17, 11:00 AM MDT | Flash Flood Warning | PIH | Blaine | 5 hr |
| Jun 17, 11:07 AM MDT | Flash Flood Warning | PIH | Oneida, Power | 7 hr |
| Jun 17, 12:11 PM MDT | Special Weather Statement | PIH | Blaine | 49 min |
| Jun 17, 12:43 PM MDT | Flash Flood Warning | PIH | Bannock, Franklin | 4 hr |
| Jun 17, 1:06 PM MDT | Special Weather Statement | PIH | Jefferson | 24 min |
| Jun 17, 1:19 PM MDT | Special Weather Statement | PIH | Blaine, Custer | 56 min |
| Jun 17, 1:29 PM MDT | Flash Flood Warning | PIH | Butte, Custer | 4 hr |
| Jun 17, 1:31 PM MDT | Flash Flood Warning | PIH | Cassia | 3 hr |
| Jun 17, 2:23 PM MDT | Special Weather Statement | PIH | Butte, Clark, Jefferson | 52 min |
| Jun 17, 2:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Jefferson | 36 min |
| Jun 17, 3:07 PM MDT | Special Weather Statement | PIH | Bingham | 38 min |
| Jun 17, 3:26 PM MDT | Special Weather Statement | PIH | Jefferson | 64 min |
| Jun 17, 3:48 PM MDT | Special Weather Statement | PIH | Jefferson | 42 min |
| Jun 17, 3:54 PM MDT | Special Weather Statement | PIH | Power | 66 min |
| Jun 17, 3:56 PM MDT | Special Weather Statement | PIH | Butte | 34 min |
| Jun 17, 4:36 PM MDT | Special Weather Statement | PIH | Fremont, Madison | 39 min |
| Jun 17, 4:57 PM MDT | Areal Flood Advisory | PIH | Bannock, Bingham, Power | 5 hr |
| Jun 17, 5:08 PM MDT | Areal Flood Advisory | PIH | Fremont | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.